Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 78, NWS Baltimore/Washington

April 12, 2021

NWS Baltimore/Washington issued this small craft advisory at Apr 12, 2021, 8:48 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2021, 8:48 PM EDT (00:48 UTC)
Expired
Apr 12, 2021, 11:03 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

158 
WHUS71 KLWX 130048
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
848 PM EDT Mon Apr 12 2021

ANZ533-534-537-543-130400-
/O.NEW.KLWX.SC.Y.0078.210413T0048Z-210413T0400Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
848 PM EDT Mon Apr 12 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA, and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
201 
WHUS71 KLWX 130303
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1103 PM EDT Mon Apr 12 2021

ANZ533-534-537-543-130415-
/O.CAN.KLWX.SC.Y.0078.000000T0000Z-210413T0400Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1103 PM EDT Mon Apr 12 2021

...SMALL CRAFT ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Apr 12, 8:31 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 12, 8:31 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
831 PM EDT Mon Apr 12 2021

.SYNOPSIS...
An upper level low will move overhead tonight, before sliding
off to our south and east tomorrow. A weak area of high pressure
will move in for Tuesday, before another upper level low impacts
our area during the middle to latter portions of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A potent jetmax associated with an upper-level low will pass
through our area this evening. A line of numerous showers and
perhaps and isolated thunderstorm will accompany this,
especially east of the Blue Ridge Mountains through 11 pm this
evening.

Behind this system, the upper-level low will pass through late
this evening into the overnight. A boundary will remain
overhead, separating marine air from continental air, and a few
isolated/scattered showers are possible near and northeast of
the boundary (which is most likely to setup near the I-81
corridor in eastern WV southwest into central Virginia).
Subsidence behind the upper-level low should allow for dry
conditions to return by Tuesday morning. Lows tonight will
bottom out in the 40s to near 50 for most.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As today's upper low departs off to our southeast, a small area
of shortwave ridging will work overhead during the day Tuesday.
A weak area of high pressure will accompany the ridge at the
surface, bringing dry conditions to the area. Low clouds should
be around to start the day, but breaks of sunshine should
develop as the day progresses. Highs tomorrow will be in the
60s for most, with around 70 possible across central Virginia.

Shortwave ridging will begin to break down Tuesday night as a
second (much larger) upper low begins to approach from the
northwest. High clouds will begin to stream in ahead of the
upper low. These clouds should keep temperatures up, with lows
in the upper 40s to lower 50s. Much of the night should stay
dry, but a shower or two may reach the Allegheny Front by around
daybreak.

The aforementioned upper level low will slowly drift eastward
across the Great Lakes on Wednesday as a 100 plus knot jet
streak pivots to its south. Multiple sources of model guidance
show showers developing in the left exit region of this jet
steak as it progresses into our area Wednesday morning. Showers
will continue through the afternoon and into the overnight in
the wake of the jet streak as the upper low drops southward
toward our area from the Great Lakes.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Deep closed upper low will continue drifting eastward from the Great
Lakes and across the northern Mid Atlantic Thursday and Friday. As
surface low pressure pulls away from the coast, chances for
widespread precipitation will likely be decreasing, but showery
precipitation could continue at times due to the upper low nearby.
By this juncture, and especially during the overnight hours, the
precipitation could fall as snow in the higher elevations. Best
chance for any minor accumulations would be along/west of the
Allegheny Front due to upslope enhancement. Winds may also be
elevated depending on the strength and position of the coastal low.
Temperatures will likely run a little below normal for the end of
the week.

At this time, it looks like high pressure and shortwave ridging will
allow for drier weather on Saturday, but with the jet stream to our
south, temperatures will likely remain cool. There could be added
cloud cover at times, too.

Model spread increases regarding the pattern evolution Sunday into
Monday, but there are indications another trough/low pressure system
could bring another chance of rain.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Showers and perhaps an isolated thunderstorm are likely through
around 02z. Showers will become more isolated later tonight
before diminishing overnight. An onshore flow will lead to low
clouds and MVFR cigs. IFR cigs are possible, but confidence is
low since there will be a little dry air advection (lower
dewpoints) advecting in with the onshore flow.

SubVFR cigs will likely hang around through midday Wednesday
before mixing out to VFR levels. SubVFR conditions are possible along
with rain Wednesday.

A few showers could occur at times along with MVFR conditions
Thursday into Friday as low pressure moves off the coast. Winds
could also be gusty and greater than 20 kt. VFR/dry weather is
more probable by Saturday.

&&

.MARINE...
A small pressure surge behind a cold front will cause onshore
flow winds to gust near SCA criteria this evening. However,
winds should remain below SCA criteria overnight as the gradient
weakens.

We will continue to monitor this potential moving forward. Sub-
SCA winds are expected tomorrow as a weak area of high pressure
moves overhead. Winds may approach SCA magnitude on Wednesday,
but current thinking is that showers will keep it stable enough
that winds stay just below SCA levels.

SCA conditions appear likely Thursday into Friday in northwesterly
winds as low pressure moves off the coast. Winds could become
lighter on Saturday as weak high pressure builds over the area.

&&

.TIDES/COASTAL FLOODING...
An onshore flow is expected overnight into Tuesday. Also, higher
anomalies over the southern waters may surge back north during
this time. Minor flooding is possible with the high tide cycle
late tonight into Tuesday, and this will have to be monitored.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KJP
NEAR TERM...BJL/KJP
SHORT TERM...KJP
LONG TERM...ADS
AVIATION...BJL/ADS/KJP
MARINE...BJL/ADS/MSS/KJP
TIDES/COASTAL FLOODING...BJL/BKF
Hazardous weather outlook, Apr 12, 5:27 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
527 PM EDT Mon Apr 12 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-131000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
527 PM EDT Mon Apr 12 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-131000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
527 PM EDT Mon Apr 12 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-131000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
527 PM EDT Mon Apr 12 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:38 PM EDTCoastal Flood AdvisoryLWXArlington, King George, City of Alexandria, City of Falls Church14 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.